Alert archive / Kansas / Red Flag Warnings in 2011
Red Flag Warning 16, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Apr 15, 2011, 4:00 AM MDT for Greeley County, Wichita County, Kansas. It took effect at Apr 15, 2011, 12:00 PM MDT. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 15, 2011, 4:00 AM MDT (10:00 UTC)
- In effect from
- Apr 15, 2011, 12:00 PM MDT
- Expired
- Apr 15, 2011, 5:11 PM MDT
- In force
- 5 hr
- Issued by
- NWS Goodland, KS
Counties Greeley County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 3:04 PM MDT | NON-TSTM WND DMG | Leoti, KS | 10 INCH DIAMETER TREE BRANCHES ON THE GROUND. ESTIMATED TIME OF DAMAGE BETWEEN 1 AND 4 PM CDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
409 WWUS83 KGLD 151000 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 400 AM MDT FRI APR 15 2011 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY... .A STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH THE REGION ON THURSDAY AND FRIDAY. IN THE WAKE OF THE SYSTEM...VERY STRONG NORTHWEST WINDS WILL DEVELOP WITH RELATIVE HUMIDITY VALUES DROPPING DURING THE DAY ON TODAY AS TEMPERATURES WARM INTO THE 50S. COZ253-254-KSZ013-027-028-151100- /O.CAN.KGLD.FW.A.0010.110415T1800Z-110416T0200Z/ KIT CARSON-CHEYENNE CO-SHERMAN-WALLACE-LOGAN- 400 AM MDT FRI APR 15 2011 /500 AM CDT FRI APR 15 2011/ ...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 013...027...028...253 AND 254... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE FIRE WEATHER WATCH. WIDESPREAD RAIN AND SNOW FELL ACROSS THE YESTERDAY. THE WET GROUND AND FUELS IS EXPECTED TO LIMIT THE FIRE DANGER TODAY. THEREFORE THE FIRE WEATHER WATCH IS CANCELLED. $$ KSZ041-042-160000- /O.UPG.KGLD.FW.A.0010.110415T1800Z-110416T0200Z/ /O.NEW.KGLD.FW.W.0016.110415T1800Z-110416T0200Z/ GREELEY-WICHITA- 400 AM MDT FRI APR 15 2011 /500 AM CDT FRI APR 15 2011/ ...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9 PM CDT/ THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 041 AND 042... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9 PM CDT/ THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * WIND...NORTHWEST WINDS AROUND 40 MPH WITH GUSTS EXCEEDING 60 MPH ARE EXPECTED TODAY. * HUMIDITY...RELATIVE HUMIDITY VALUES OF 20 TO 30 PERCENT WILL BE COMMON ACROSS THE WARNING AREA. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ HTTP://WEATHER.GOV/GOODLAND
1 follow-up statement
492 WWUS83 KGLD 152311 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 511 PM MDT FRI APR 15 2011 KSZ041-042-160015- /O.CAN.KGLD.FW.W.0016.000000T0000Z-110416T0200Z/ GREELEY-WICHITA- 511 PM MDT FRI APR 15 2011 /611 PM CDT FRI APR 15 2011/ ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 041 AND 042... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED FLAG WARNING. RELATIVE HUMIDITY VALUES WILL CONTINUE TO INCREASE THROUGH THE EVENING HOURS. THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELLED. $$ HTTP://WEATHER.GOV/GOODLAND
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 15, 3:24 AM MDT, 36 minutes earlier.
Area forecast discussion, Apr 15, 3:24 AM MDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
324 AM MDT FRI APR 15 2011
.DISCUSSION...
321 AM MDT FRI APR 15 2011
0315Z WATER VAPOR IMAGERY INDICATED STRONG VERTICALLY STACKED SYSTEM
CENTERED OVER KANSAS. SFC LOW WAS CENTERED JUST TO THE EAST OF HLC
AND APPEARED TO BE IN PROCESS OF OCCLUDING AND LIFTING TO THE
NORTHWEST BETWEEN 0 AND 3Z. KLBF 00Z SOUNDING INDICATED A SMALL WARM
NOSE LOCATED BTWN H75 AND H825...WITH PEAK VALUES AROUND 3 C...THIS
LIKELY CAUSE OF RAIN-SLEET-SNOW TRANSITION CURRENTLY ONGOING.
ONGOING HIGH WIND/BLIZZARD EVENT WILL BE PRIMARY FOCUS FOR THE SHORT
TERM PERIOD.
TODAY...STRONG TROUGH RESPONSIBLE FOR FAIRLY WIDESPREAD SIGNIFICANT
PRECIPITATION WILL SHIFT TO THE EAST TODAY WITH TROWAL CIRCULATION
BECOME LESS DEFINED AND FLOW ON ISENTROPIC SURFACES BECOMING
SUBSIDENT THROUGH THE MORNING HOURS. STRONG WINDS WILL BE ONGOING
THROUGH THE DAY...AND WILL LIKELY SEE A INCREASE ACROSS THE AREA
BTWN 15 AND 18Z AS SUBSIDENCE ALLOWS FOR SOME INSOLATION AND MIXING
TO TAKE PLACE. NOT PLANNING ON ANY CHANGES TO WIND WARNING ALTHOUGH
WILL BUMP UP PEAK GUSTS AS IT LOOKS LIKE THERE IS SOME POTENTIAL FOR
A GUSTS IN EXCEEDING 65 MPH...ESPECIALLY IF THERE IS SOME HEATING
EARLY.
OTHER CONCERN WILL BE ONGOING PRECIPITATION AND THE NEED...IF ANY TO
EXPAND BLIZZARD OR WINTER WEATHER HIGHLIGHTS IN TIME AND AREA. WITH
ISENTROPIC FORCING RAPIDLY BECOMING SUBSIDENT WHILE TROUGH ITSELF
PULLS TO THE EAST. THINKING THAT PRECIPITATION WILL COME TO AN END
IN VERY RAPID FASHION ONCE THIS OCCURS...BUT THERE IS ENOUGH
UNCERTAINTY TO LINGER POPS THROUGH AT LEAST 15Z. ALSO PERSISTENT
WARM LAYER HAS MADE A TRANSITION TO ALL SNOW DIFFICULT IN EASTERN
CWA...WITH LOTS OF REPORTS OF SLEET AND SLUSH...WHILE POINTS FARTHER
WEST ARE ALL SNOW. CURRENT RADAR TRENDS INDICATE PERSISTENT BAND ON
THE BACKSIDE OF THE SYSTEM ARE WEAKENING AS AREA OF CONVECTION
DEVELOPING TO THE NORTH OF THE LOW CENTER. THIS PRECIPITATION IS
WORKING ITS WAY BACK TOWARDS THE EASTERN CWA IN THE FORM OF
RAIN/SLEET/SNOW. WITH THE MIXED PHASE THERE AM NOT REALLY WORRIED
ABOUT A PERIOD OF INTENSE SNOW ACCUMULATIONS...BUT WITH WINDS
CRANKING UP BLOWING SNOW WILL CONTINUE TO BE A PROBLEM. THE EXPECTED
INCREASE IN WINDS THIS MORNING HAS ME CONCERNED THAT BLOWING SNOW
WILL CONTINUE TO BE A PROBLEM FOR AT LEAST A FEW HOURS AFTER THE
SNOW ITSELF ENDS...EVEN IF COVERAGE DECREASES. BLOWING SNOW HAS BEEN
THE WORST ON THE WEST SIDE OF THE SYSTEM AND OAKLEY METAR AND
DISPATCH HAS REPORTED CONDITIONS HAVE DETERIORATED INTO LOGAN COUNTY
AS WELL. WORST VISIBILITIES SEEM TO BE OCCURRING WHERE TEMPS HAVE
FALLEN TO AROUND 32 OR LESS AND WINDS ARE MAXIMIZED. WITH THE WINDS
EXPECTED TO INCREASE SHARPLY AROUND SUNRISE AND TEMPERATURES
HOVERING AROUND 32...THINK THE THREAT FOR GROUND BLIZZARD WARRANTS A
SLIGHT EXPANSION IN TIME OF THE CURRENT BLIZZARD WARNING.
TONIGHT-SATURDAY NIGHT...SHORT WAVE RIDGING WILL BRING SUBSIDENCE
AND CLEARING TO THE AREA...BRINGING MUCH QUIETER WEATHER THROUGH THE
DAY ON SATURDAY. WHILE SHORT WAVE RIDGING IS PREVALENT EARLY IN THE
PERIOD...FLOW ALOFT FLATTENS SOMEWHAT AS WEAK SHORT WAVE TROUGH
MOVES ACROSS THE NORTHERN CWA OVERNIGHT SATURDAY. MODELS HAVE BACKED
OF PRECIPITATION CHANCES QUITE A BIT WITH THIS SYSTEM...BUT THETA E
LAPSE RATES STEEPEN OVERNIGHT SATURDAY AND WITH SOME FORCING DUE TO
TROUGH DO NOT WANT TO GO TOTALLY DRY AT THIS POINT.
SUNDAY-TUESDAY...WEATHER WILL BEGIN TO BECOME A BIT MORE UNSETTLED THROUGH
THE PERIOD AS ANOTHER SHORT WAVE TROUGH BECOMES ESTABLISHED OVER THE
FOUR CORNERS AND LIFTS OUT OVER THE AREA ON MONDAY NIGHT AND
TUESDAY. WITH DEVELOPING LOW ON MONDAY...LOOKS LIKE DECENT MOISTURE
ADVECTION/DESTABILIZATION IS POSSIBLE...MAINLY ACROSS NORTHERN CWA
AND HAVE ADDED A MENTION OF THUNDERSTORMS. LOOKS LIKE THE BEST
CHANCE FOR PRECIPITATION WILL BE ON TUESDAY WHEN SHORT WAVE TROUGH
ITSELF MOVES OVER THE AREA BRINGING A PROLONGED PERIOD OF FORCED
ASCENT. PRECIP LOOKS TO BE POST FRONTAL...BUT WITH TEMPS LOOKING
WARM AND GEFS DATA SAYING ALL RAIN PLAN ON KEEPING PRECIP TYPE JUST
RAIN FOR TIME BEING.
JRM
&&
.AVIATION...
518 PM MDT THU APR 14 2011
FOR THE 00Z TAF...EXTREMELY COMPLEX AVIATION FORECAST FOR THIS
ISSUANCE. VLIFR CONDITIONS AT KGLD WITH +SN WILL CONTINUE THROUGH
AT LEAST 02Z BEFORE A TRANSITION MORE TO -SN. HOWEVER...LIFR CIGS
WILL CONTINUE THROUGH AT LEAST 12Z WITH A SLOW IMPROVEMENT TO IFR
AND EVENTUALLY VFR AFTER 15Z. FOR KMCK...ISOLATED CONVECTION WILL
CONTINUE FOR THE NEXT FEW HOURS BEFORE A TRANSITION OVER TO -SN
TAKES PLACE. MAY BE JUST A BIT AGGRESSIVE ON THE CHANGEOVER WITH
COULD OCCUR A BIT LATER THAN 02Z AS CURRENTLY PROGGED. ANTICIPATE
IFR CIGS TO CONTINUE THROUGH 15Z OR SO BEFORE SCATTERING TO VFR.
FOR BOTH TERMINALS...EXTREMELY STRONG WINDS WILL BE LIKELY THROUGH
THE END OF THE EFFECTIVE PERIOD WITH GUSTS IN EXCESS OF 50KTS
LIKELY DURING THE DAY FRIDAY.
FOLTZ
&&
.FIRE WEATHER...
321 AM MDT FRI APR 15 2011
WITH WIDESPREAD RAIN AND SNOW FALLING ACROSS MUCH OF THE
AREA...THINK THREAT FOR RED FLAG CONDITIONS HAS GREATLY DIMINISHED
ACROSS THE AREA. HAVE CANCELLED THE WATCH FOR AREAS THAT RECEIVED
SUBSTANTIAL AMOUNTS OF RAIN AND SNOW AND ONLY UPGRADED GREELEY AND
WICHITA COUNTIES TO A WARNING AS HUMIDITIES WILL FALL TO AROUND 20
PERCENT WITH 40 MPH SUSTAINED WINDS.
JRM
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
KSZ001>004-013>016-027>029-041-042.
BLIZZARD WARNING UNTIL 9 AM MDT /10 AM CDT/ THIS MORNING FOR
KSZ001-002-013-014-028.
WINTER WEATHER ADVISORY UNTIL 9 AM MDT /10 AM CDT/ THIS MORNING
FOR KSZ003-004-015-016-027-029.
RED FLAG WARNING FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9
PM CDT/ THIS EVENING FOR KSZ041-042.
NE...HIGH WIND WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
NEZ079>081.
BLIZZARD WARNING UNTIL 9 AM MDT /10 AM CDT/ THIS MORNING FOR
NEZ079-080.
WINTER WEATHER ADVISORY UNTIL 10 AM CDT THIS MORNING FOR NEZ081.
CO...HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ090>092.
WINTER WEATHER ADVISORY UNTIL 9 AM MDT THIS MORNING FOR
COZ090>092.
&&Hazardous weather outlook, Apr 14, 4:01 PM MDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 401 PM MDT THU APR 14 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151345- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 401 PM MDT THU APR 14 2011 /501 PM CDT THU APR 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS REMAIN POSSIBLE THROUGH THIS EVENING GENERALLY ALONG AND EAST OF A LINE FROM MCCOOK NEBRASKA TO GRAINFIELD KANSAS. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED BUT STRONGER STORMS WILL BE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL. MODERATE TO HEAVY SNOW WILL CONTINUE ACROSS EASTERN COLORADO AND EXTREME WESTERN KANSAS AND SOUTHWEST NEBRASKA. 5 TO 7 INCHES OF SNOW ARE POSSIBLE OVER EASTERN COLORADO WITH AMOUNTS QUICKLY DIMINISHING AS YOU GO FURTHER EAST. ADDITIONALLY...STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH WILL CONTINUE TO DEVELOP THIS EVENING ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG NORTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS IN EXCESS OF 60 MPH ARE EXPECTED TO CONTINUE THROUGH THE DAY FRIDAY. THESE STRONG WINDS WILL BRING THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS SOUTHWEST OF A GOODLAND TO RUSSELL SPRINGS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING BUT ANY REPORTS OF HAZARDOUS WEATHER WOULD BE GREATLY APPRECIATED.
In the hours before
Local storm report, Apr 14, 10:23 PM MDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1023 PM MDT THU APR 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM NON-TSTM WND GST LEOTI 38.48N 101.36W
04/14/2011 M49 MPH WICHITA KS MESONET
&&
DDTLocal storm report, Apr 14, 10:50 PM MDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1050 PM MDT THU APR 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM NON-TSTM WND GST 3 SE LENORA 39.58N 99.96W
04/14/2011 M45 MPH NORTON KS MESONET
&&
DDTLocal storm report, Apr 14, 11:01 PM MDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1101 PM MDT THU APR 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM NON-TSTM WND GST 2 NNE HILL CITY 39.39N 99.83W
04/14/2011 M52 MPH GRAHAM KS ASOS
&&
FOLTZLocal storm report, Apr 14, 11:13 PM MDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1113 PM MDT THU APR 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM NON-TSTM WND GST 11 SSW WHEELER 39.60N 101.76W
04/14/2011 M55 MPH CHEYENNE KS MESONET
&&
FOLTZLocal storm report, Apr 14, 11:51 PM MDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1151 PM MDT THU APR 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM SNOW OAKLEY 39.13N 100.85W
04/14/2011 E3.0 INCH LOGAN KS LAW ENFORCEMENT
ESTIMATED 2 TO 3 INCHES OF SNOW IN OAKLEY. ROADS ARE
SLUSH COVERED CURRENTLY.
&&
FOLTZLocal storm report, Apr 14, 11:58 PM MDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1158 PM MDT THU APR 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 PM NON-TSTM WND GST HILL CITY 39.37N 99.85W
04/14/2011 M59 MPH GRAHAM KS ASOS
&&
JMARTINThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 7:47 PM MDT | Blizzard Warning | GLD | Cheyenne, Logan, Rawlins, Sherman, Thomas | 13 hr |
Nearby
Red Flag Warnings in Kansas, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.